# SDR 2020FA0000331

- Difficulty date: July 10, 2020
- Submitted: July 10, 2020
- Operation: General aviation
- Aircraft: N512BD
- Make and model: Beech V35B
- Aircraft serial: D9398
- Aircraft time: 10,576 hours
- Engine: Cont IO520*
- Engine time: 4,296 hours
- System (JASC): 8520 · Reciprocating Engine Power Section
- Part: Rod
- Part number: 65510
- Condition: Broken
- Location: Nr 3 Cylinder
- Stage of operation: CR
- How discovered: O
- Nature of condition: E, Y
- Precautionary procedure: A

## Discrepancy

DECLARED AN EMERGENCY DURING CRUISE FLIGHT AT 5500 FT. THE PILOT REPORTED ENGINE FAILURE TO ATC AND MADE A FORCED LANDING ON A HIGHWAY,  APPROXIMATELY 12 MILES NORTHEAST OF THE DEPARTURE AIRFIELD.  .AIRCRAFT LANDED SAFELY, WITH NO DAMAGE. VISUAL INSPECTION DURING DISASSEMBLY OF THE ENGINE FOUND THE CRANKSHAFT WOULD NOT ROTATE,  ENGINE OIL FULL. DURING REMOVAL OF THE NR 3 CYCLINDER,  A PORTION OF THE CONNECTING ROD REMAINED IN THE CYCLINDER BORE ATTACHED TO THE PISTON. THE LOWER PORTION OF THE ROD,  ROD BEARING, ROD CAP, AND 2 ROD CAP BOLTS AND 2 NUTS NOT VISIBLE, POSSIBLY IN THE ENGINE SUMP.  THE NR 3 CRANKSHAFT ROD JOURNAL INDICATED SCORING AND METAL TRANSFER ON THE ROD JOURNAL, SEVERE HEAT DAMAGE WAS EVIDENT.  METAL CONTAMINATION TO THE ROTATING ASSEMBLIES IN THE SURROUNDING AREA SHOWED CATASTROPHIC ENGINE FAILURE.
